Dayquil Cold & Flu

DayQuil Cold & Flu treats the symptoms associated with a cold or the flu. If you have high blood pressure, talk to your doctor as this medication may not be safe for you.

Dayquil Cold & Flu Overview

Updated: 

DayQuil Cold & Flu is an over the counter medication used to treat the symptoms associated with a cold or the flu, including nasal congestion, cough, sore throat, headache, fever, and minor aches and pains.

It is a single product containing 3 ingredients: acetaminophen, dextromethorphan, and phenylephrine. Acetaminophen belongs to a group of drugs called analgesics, which is thought to work by blocking pain signals from reaching the brain. Dextromethorphan belongs to a group of drugs called antitussives, which work by blocking cough signals and reducing the urge to cough. Phenylephrine belongs to a group of drugs called nasal decongestants. Nasal decongestants work by narrowing the blood vessels and reducing the swelling inside your nasal passage, which allow you to breathe easier. 

DayQuil Cold & Flu comes in a oral (by mouth) liquid and a capsule form, and is usually taken every 4 to 6 hours with or without food. 

Common side effects of DayQuil Cold & Flu include fast heartbeat and shakiness/tremors. DayQuil Cold & Flu can also cause dizziness and drowsiness. Do not drive or operate heavy machinery until you know how this medication affects you.

Patient Ratings for Dayquil Cold & Flu

How was your experience with Dayquil Cold & Flu?

First, a little about yourself

Tell us about yourself in a few words?

What tips would you provide a friend before taking Dayquil Cold & Flu?

What are you taking Dayquil Cold & Flu for?

Choose one
  • Other

How long have you been taking it?

Choose one
  • Less than a week
  • A couple weeks
  • A month or so
  • A few months
  • A year or so
  • Two years or more

How well did Dayquil Cold & Flu work for you?

Did you experience many side effects while taking this drug?

How likely would you be to recommend Dayquil Cold & Flu to a friend?

Uses of Dayquil Cold & Flu

DayQuil Cold & Flu is an over-the-counter medication used to temporarily relieve common cold and flu symptoms such as:

  • Nasal congestion
  • Cough
  • Sore throat
  • Headache
  • Minor aches and pains
  • Fever

This medication may be prescribed for other uses. Ask your doctor or pharmacist for more information.

Manufacturer

Dayquil Cold & Flu Drug Class

Dayquil Cold & Flu is part of the drug class:

Side Effects of Dayquil Cold & Flu

Serious side effects have been reported with aDayQuil Cold & Flu. See the "DayQuil Cold & Flu Precautions" section.

Common side effects of include the following:

  • nasuea
  • dizziness
  • drowsiness
  • nervousness
  • irritability

This is not a complete list of DayQuil Cold & Flu side effects. Ask your doctor or pharmacist for more information.

Tell your doctor if you have any side effect that bothers you or that does not go away.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.

Dayquil Cold & Flu Interactions

Tell your doctor about all the medicines you take, including prescription and non-prescription medicines, vitamins, and herbal supplements. Especially tell your doctor if you take:

  • monoamine oxidase inhibitors such as tranylcypromine (Parnate), phenelzine (Nardil), selegiline (Eldepryl, Zelapar), isocarboxazid (Marplan), and rasagiline (Azilect)
  • any other drug containing acetaminophen (prescription or over-the-counter)
  • the blood thinner medication, warfarin

This is not a complete list of DayQuil Cold & Flu drug interactions. Ask your doctor or pharmacist for more information.

Dayquil Cold & Flu Precautions

Do not take DayQuil Cold & Flu if you

  • are taking any other drugs containing acetaminophen (prescription or over-the-counter)
  • are taking monoamine oxidase inhibitors (MAOIs) such as tranylcypromine (Parnate), phenelzine (Nardil), selegiline (Eldepryl, Zelapar), isocarboxazid (Marplan), and rasagiline (Azilect)
  • are allergic to acetaminophen, dextromethorphan, or phenylephrine
  • have 3 or more alcoholic drinks every day

Inform MD

Before taking DayQuil Cold & Flu, tell your doctor about all of your medical conditions. Especially tell your doctor if you:

  • are allergic to acetaminophen, dextromethorphan, and phenylephrine
  • have liver disease
  • have heart disease
  • have high blood pressure
  • have thyroid disease
  • have diabetes
  • have trouble urinating due to enlarged prostate gland
  • have a cough that occurs with too much mucus
  • have a chronic cough that occurs with smoking, asthma, or emphysema
  • are on a sodium-restricted diet
  • have 3 or more alcoholic drinks daily

Tell your doctor about all the medicines you take including prescription and non-prescription medicines, vitamins, and herbal supplements.

Stop use and ask a doctor if:
  • You get nervous, dizzy, or sleepless
  • Pain, nasal congestion or cough get worse or last more than 5 days (children) or 7 days (adults) 
  • Fever gets worse or lasts more than 3 days
  • Redness or swelling is present
  • New symptoms occur
  • Cough comes back, or occurs with rash or headache that lasts

Dayquil Cold & Flu and Pregnancy

Tell your doctor if you are pregnant or plan to become pregnant.

Ask a health care professional before using DayQuil Cold & Flu if you are pregnant.

Dayquil Cold & Flu and Lactation

Tell your doctor if you are breastfeeding or plan to breastfeed.

Ask a health care professional before using DayQuil Cold & Flu if you are breastfeeding.

Dayquil Cold & Flu Usage

Take DayQuil Cold & Flu exactly as directed.

Acetaminophen, dextromethorphan, and phenylephrine comes in a liquid or liquid capsule form and is taken every 4 hours as needed for symptom relief.

Dayquil Cold & Flu Dosage

The recommended dose of DayQuil Cold & Flu liquid is:

  • Adults and children 12 years and over: 30 mL (2 TBSP) every 4 hours
  • Children 6 to under 12 years: 15 mL (1 TBSP) every 4 hours
  • Ask a doctor before using in children 4 to 6 years of age
  • Do not use in children under 4

The recommended dose of DayQuil Cold & Flu liquid capsules is:

  • Adults and children 12 years and over: 2 liquid caps with water every 4 hours
  • Ask a doctor before using in children 4 to 12 years of age
  • Do not use in children under 4

Dayquil Cold & Flu Overdose

If you take too much DayQuil Cold & Flu, call your healthcare provider or local Poison Control Center, or seek emergency medical attention right away.

Other Requirements

  • Store DayQuil Cold & Flu at room temperature
  • Keep this and all medicines out of the reach of children.